Ask the Care Expert about ... incontinence-associated dermatitis

Share this content:
Sherrie Dornberger, RN, CDONA, FACDONA, Executive Director, NADONA
Sherrie Dornberger, RN, CDONA, FACDONA, Executive Director, NADONA

We have a new wound care nurse and she insists that a few of our residents have “IAD.”  I am not familiar with this. Can you help?

This acronym is related to skin, and your wound care nurse is referring to “Incontinence-Associated Dermatitis.”

This is an injury to the skin that occurs when the skin touches urine or feces. It may cause a  painful, itching  and burning feeling to the resident. It may also cause light skin to turn from darker pink to red, and darker skin tones to turn paler, darker, purple, darker red or yellow.

The integrity of the skin also may change and become moist, lesions with raised blisters may appear, or small bumps or a rash may appear on the area of the buttocks, peri area, or thighs where the incontinence touches the skin.

You will see “IAD” only if your resident is incontinent. However, don't forget about the resident with the colostomy, ileostomy or urostomy (stoma of the bladder). If leakage occurs from any of these areas, you may also see IAD.

One of the easiest ways to prevent IAD from occurring is to stop the skin from coming in contact with the incontinence. Since this is unavoidable at times, try using a skin protection product. There are many on the market. Some are easier to apply, and some actually feel like you are putting a liquid plastic on the skin. 

Use what product works best for the resident, not just the product on the facility's formulary. Remember not every resident responds the same way to every product. 

I understand it is difficult many times to acquire a different product. However, gather your resources together to suggest a different product if the one you have is not working.